Why do I get a cold after sex?

0
15
By Dr Vincent Karuhanga

I am 30 but keep sneezing, getting nasal infections, colds, headache, ear pain and related allergies frequently for the last 10 years. I have also realised that when I have sex, I always get a cold after a few days. Is there any relation?
David

Dear David,
Some people may get nasal congestion, a runny nose and sneezing during sex because of what is called honeymoon rhinitis, a condition that may run in the family. This happens to both men and women and is due to the presence in the nose of erectile tissue which may become engorged during sex. Nasal congestion can also occur as a side effect of Viagra.

Some people however may sneeze uncontrollably during sex because of a genetically determined condition resulting from the way the central nervous system is wired. Here, people may sneeze when engaging in or even thinking about sexual activity.

Within a half hour of ejaculation, some men may develop severe muscle pain, weakness and flu-like or allergy-like symptoms such as sneezing, itchy eyes, and nasal irritation and anxiety due to a self-allergy to semen called post orgasmic illness syndrome (POIS). These symptoms, whose cause is unclear, may last for up to a week or more after sex.
Sometimes an allergy to sexual fluids, perfumes, soaps on a sexual partner may also cause one to suffer from allergic symptoms during sex. Please visit your doctor for further tests and assistance.

I come from a polygamous family where my father has four wives and 28 children. All his wives, as if in competition, constantly give birth. How do you think he manages to make them pregnant yet I am failing to get even one child?
Abdul

Dear Abdul,
Humans just like other mammals, or even insects, produce substances called pheromones that may affect behaviour or body working of fellow mammals or insects.

Women may produce pheromones which may affect fellow women leading to synchronised ovulation with women ovulating and getting periods around the same time.

What you call competition therefore may be because the women stay in the same house or near each other. They, therefore, ovulate, get pregnant and deliver around the same time.

Today many young men have fertility issues, especially due to low sperm count related to increased drug use and abuse, obesity, drinking too much alcohol, STIs related to promiscuity, smoking cigarettes and shisha, over heating testicles in saunas, occupations where there is prolonged sitting or using laptops or where one is exposed to industrial chemicals and pollution, apart from emotional stress, among many others.

Even if good fertility may run in a family, an increase in factors that may negate fertility can still lead to a man having fertility problems when the father had none. You need to see your doctor together with your spouse so that tests and treatment if need be are given.

I have heard that women using Injectaplan grow fat. I have however lost a lot of weight while using it and I also bleed a lot. I was given a drug called primolut N but it did not work. Why?
Dativa

Dear Dativa,
Injectaplan is a hormonal contraceptive injection given every three months. Being a hormone, it may increase appetite in some women, besides leading to salt and water retention, both which may lead to weight gain in about two-thirds of women using the contraception.

However about 20 per cent of the women who use the contraception may lose weight, and 10 per cent have no change in their weight. Whether one gains or loses weight, it is very important to eat a balanced diet with lots of fibre and engage in regular and adequate physical exercise just like any woman who is not on contraceptives.

Since there may be other causes of weight loss apart from the contraceptive, it is advisable to inform your family planning clinic to help you rule out other causes of weight loss.

Progesterone contraceptives have irregular bleeding as a side effect because of interference with substances involved in contracting the womb and shearing off the membrane to cause bleeding (prostaglandin) and one which helps blood to clot to stop bleeding.

Balancing out the progesterone with oestrogen supplementation, giving a drug which prevents breakdown of blood clots that plug the womb blood vessels to stop bleeding (tranexamic acid), and that which works against prostaglandins (mefenamic acid ) can help stop bleeding induced by injectaplan.

Since primolut N is a progesterone, though it may help in other bleeding problems, it may not help with bleeding related to injectaplan use.

Any woman with uterine bleeding requires being investigated for other causes of such bleeding, especially cancer of the mouth of the womb (cervical cancer).

My eyes itch a lot and although I use cetirizine, it does not help. What can I use?
Shaban

Dear Shaban,
Each of us once in a while may have itchy eyes because there may be something that got in contact with the eyes hence irritating them. However, there are people whose eyes itch more often and in the extreme the eyes may even get red and/or swollen.

Unfortunately, the immediate response to itchy eyes is rubbing, which may not only worsen the problem but may also damage them. Also, instead of visiting a doctor for help, many people will self-prescribe eye drops or use drugs for itching called antihistamines which may worsen the irritation due to causing dryness of the eyes.

Since itchy eyes are usually due to eye allergy, the best treatment is to look for and avoid what one may be allergic to. These may include pollen, pets, dust (soil, clothes, money dust), makeup and some skin lotions.

To help, doctors may give artificial tear substitutes or prescribe eye glasses to provide a barrier function to allergy-causing substances. Eyedrops which may be antihistamines, steroids and others may also be given depending on a doctor’s diagnosis.
Please visit a doctor, preferably an eye specialist for help.

Send your questions to: [email protected]

Monitor.co.ug

Facebook Comments

LEAVE A REPLY

Please enter your comment!
Please enter your name here